First case of Granuloma annulare after ixekizumab administration reported
Granuloma annulare post ixekizumab administration- 1 case report Psoriasis is a complex immune mediated disease influenced by multiple genetic factors and having a remitting and relapsing course. It causes considerable morbidity and severe impairment in quality of life. The introduction of biologics has rapidly expanded treatment options for patients with severe plaque psoriasis.At...
Granuloma annulare post ixekizumab administration- 1 case report Psoriasis is a complex immune mediated disease influenced by multiple genetic factors and having a remitting and relapsing course. It causes considerable morbidity and severe impairment in quality of life. The introduction of biologics has rapidly expanded treatment options for patients with severe plaque psoriasis.
At present the mainstay of biologic therapy for psoriasis revolves around three key classes: anti-tumour necrosis factor (TNF), anti-interleukin (IL)-23 and anti-IL-17. Although these drugs are generally considered to have favourable safety profiles there have been growing reports of dermatological adverse events in the setting of biologic therapy initiation.
Recently a case report of granuloma annulare post ant-IL-17 antagonist administration was described in Clinical and Exprimental Dermatology journal.
A 60-year-old woman with a 12-year history of severe psoriasis and psoriatic arthritis on secukinumab developed new-onset, asymptomatic, pink–red dermal papules on bilateral dorsal hands in 2 months. Biopsy from the lesion revealed nodular aggregates of epithelioid histiocytes distributed between collagen bundles in palisaded fashion with mucin, consistent with a diagnosis of GA. The patient's psoriasis was controlled on combination therapy of secukinumab 300 mg every 4 weeks and MTX 25 mg subcutaneous injection once weekly. This therapy was started 1 year after her presentation of GA due to incomplete control on secukinumab monotherapy. Her GA was not responsive to topical or intralesional corticosteroids, and remains present but stable.
A 60-year-old woman with a 7-year history of severe psoriasis and psoriatic arthritis previously well-controlled on tofacitinib, which was temporarily discontinued in the setting of thrombocytopenia and the patient was switched to ixekizumab. Within 2 months, she similarly developed new-onset, asymptomatic, pink– red dermal papules on her right dorsal hand and right forearm. Biopsy findings were similar to those of Patient 1, confirming the diagnosis of GA. The patient was evaluated by the haematology department for her thrombocytopenia, which was not suspected to be related to tofacitinib so ixekizumab was discontinued and tofacitinib was restarted. One month later, the patient reported complete resolution of GA.
GA presents as asymptomatic skin-coloured to brown–pink annular plaques and papules that has been associated with a number of precipitating factors, including malignancy, trauma, infections, diabetes mellitus and medications. However, it has rarely been reported in association with IL-17 antagonists especially never with ixekizumab induction. Downregulation of the protein nucleotide-binding oligomerization domain-containing (NOD)2 by IL-17 inhibitors may play an important role in the induction of GA.
To conclude these cases illustrate the development of a localized form of GA following IL-17 antagonist medication thus highlighting a potential dermatological side effect of IL-17 antagonists and suggesting that IL-17 pathway may play a role in the pathogenesis of GA.
Source- Gray AR, Davies OMT, White K, Ortega-Loayza AG. Granuloma annulare following initiation of interleukin-17a antagonist. Clin Exp Dermatol. 2021 Jul;46(5):924-926. doi: 10.1111/ced.14579. Epub 2021 Feb 24. PMID: 33511635.
Dr Manoj Kumar Nayak has completed his M.B.B.S. from the prestigious institute Bangalore medical college and research institute, Bengaluru. He completed his M.D. Dermatology from AIIMS Rishikesh. He is actively involved in the field of dermatology with special interests in vitiligo, immunobullous disorders, psoriasis and procedural dermatology. His continued interest in academics and recent developments serves as an inspiration to work with medical dialogues.He can be contacted at firstname.lastname@example.org.